Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 60, NWS Honolulu, HI

March 13, 2006Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 13, 2006, 10:30 PM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2006, 10:30 PM HST (08:30 UTC)
Expired
Mar 14, 2006, 1:30 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Kauai County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 8.5 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2006-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2006-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

974 
WGHW50 PHFO 140835
FFWHFO
HIC007-141130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1030 PM HST MON MAR 13 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 130 AM HST

* AT 1030 PM HST...RADAR SHOWED HEAVY RAIN OVER THE ENTIRE ISLAND 
  OF KAUAI...WITH ADDITIONAL HEAVY RAIN APPROACHING THE ISLAND FROM 
  THE SOUTH. IN ADDITION...POLICE REPORT THAT KUHIO HIGHWAY BETWEEN 
  PRINCEVILLE AND HANALEI IS CLOSED DUE TO WATER ON THE ROADWAY. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KOKEE...KEKAHA...WAIMEA...HANAPEPE...KALAHEO...KOLOA...POIPU...
  LIHUE...WAILUA...KAPAA...ANAHOLA...KILAUEA...HANALEI...AND HAENA. 

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE THE ISLAND OF KAUAI IN KAUAI COUNTY.

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND WILL LIKELY TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

BE ESPECIALLY CAUTIOUS SINCE IT IS HARDER TO SEE FLASH FLOODING IN
THE DARK. AVOID TRAVEL.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 130 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2174 15984 2179 15910 2238 15914 2226 15985

$$

BIRCHARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 13, 9:15 PM HST, 1 hour 15 minutes earlier.

Area forecast discussion, Mar 13, 9:15 PM HST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
915 PM HST MON MAR 13 2006

.SYNOPSIS...
A WET PATTERN WITH A THREAT OF HEAVY RAINFALL LASTING THROUGH MOST
OF THE WEEK.

&&

.UPDATE...
HAVE UPDATED FORECAST FOR TONIGHT TO REMOVE THUNDERSTORMS ALL AREAS
AND REMOVE HEAVY RAINFALL WORDING FOR ISLANDS EAST OF OAHU. ALSO
LOWERED POPS FOR LEEWARD PORTIONS OF ISLANDS EAST OF OAHU.

&&

.DISCUSSION...
A LINE OF HEAVY SHOWERS IS CURRENTLY MOVING OVER KAUAI FROM THE
SOUTHEAST...HAVING CLIPPED OAHU WITH ITS WEAKER EASTERN PORTION A
LITTLE EARLIER. THE EARLIER FLASH FLOOD WARNING FOR WINDWARD OAHU
WAS MORE BASED ON THE APPEARANCE OF TERRAIN ANCHORED ECHOES...BUT
THOSE HAVE SINCE DISSIPATED. WITH THE DEVELOPING SOUTHEAST
FLOW...HOWEVER...THESE TERRAIN ANCHORED ECHOES COULD REDEVELOP
AGAIN ANYTIME. THE LINE OF HEAVY RAIN APPEARS TO HAVE ITS ORIGINS
IN THE BIG ISLAND PLUME...HAVING BEEN BROUGHT NORTHWARD IN THE
RECENTLY DEVELOPED SOUTHEAST FLOW ALONG THE WESTERN END OF THE
ISLAND CHAIN. IMPRESSIVE 24 HOUR PRESSURE FALLS CONTINUE STATEWIDE
THIS EVENING...WITH THE GREATEST FALLS OF 3 TO 4 MB OCCURRING OVER
KAUAI AND OAHU. WATER VAPOR IMAGERY SHOWS A SHARP UPPER TROUGH WEST
THROUGH NORTH OF KAUAI...WITH A DIGGING SHORTWAVE NEAR 31M 169W.

THE SHORT WAVE TO THE NORTHWEST IS FORECAST TO DEVELOP INTO A CUT
OFF LOW THAT WILL DIG TOWARDS THE ISLANDS IN THE TUESDAY THROUGH
THURSDAY TIME FRAME...ENHANCING THE THREAT OF HEAVY RAINFALL. INTO
FRIDAY THIS CUT OFF WILL BEGIN TO MOVE NORTHEAST...AND WILL LIKELY
PROVIDE A BRIEF RESPITE FROM THE HEAVY RAIN. IN RESPONSE TO THIS
DIGGING CUT OFF LOW...MODELS DEVELOP A TROUGH WEST OF THE ISLANDS
AND MOVE IT EASTWARD OVER THE ISLAND CHAIN...WHICH WILL ACT TO BRING
A DEEP SOUTHERLY FLOW OVER ALL ISLANDS. GFS DEVELOPS AN ENTIRE
SERIES OF LOWS ALONG THIS TROUGH ALONG THE LONGITUDE OF THE ISLANDS
AROUND MIDWEEK...AND THE OTHER GLOBAL MODELS HAVE A SIMILAR FLAVOR
AS WELL. SO WHILE IT WILL BE DIFFICULT TO PINPOINT WHEN AND WHERE
HEAVY RAINFALL WILL OCCUR THE NEXT COUPLE OF DAYS...IT IS NOT
DIFFICULT TO SAY THAT HEAVY RAINFALL WILL OCCUR...WHICH WILL LIKELY
LEAD TO FLASH FLOODING. NO CHANGES THERE.

MODELS MOVE THE DEEP LAYER LOW EAST OF THE ISLANDS TOWARDS THE END
OF THE WEEK...ALLOWING A DRYING TREND AT THAT POINT...BUT LONGER
RANGE PROGS INDICATE ANOTHER CUT OFF LOW WILL DEVELOP NORTHWEST OF
THE ISLANDS BY THE END OF THE WEEKEND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH...ALL ISLANDS THRU THURSDAY.

&&

BIRCHARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 4:40 PM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 13, 8:05 PM HSTFlash Flood WarningHFOKauai3 hr
Mar 13, 9:28 PM HSTSpecial Marine WarningHFO62 min
Mar 13, 10:27 PM HSTSpecial Marine WarningHFO63 min
Mar 14, 1:28 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 14, 4:25 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 14, 7:15 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 14, 8:19 AM HSTMarine Weather StatementHFO10 hr

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.